Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 53, NWS Phoenix, AZ

August 13, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2017, 5:41 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 5:41 AM MST (12:41 UTC)
Expired
Aug 13, 2017, 8:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:00 AM MSTFLASH FLOOD3 Nnw Beardsley, AZCITY OF SURPRISE REPORTED THAT OVERNIGHT STORMS HAVE CLOSED PART OF JOMAX, WEST OF 163RD DUE TO FLOODING. TIME IS ESTIMATED FROM REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS55 KPSR 131241
FFWPSR
AZC013-131545-
/O.NEW.KPSR.FF.W.0053.170813T1241Z-170813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
541 AM MST SUN AUG 13 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 845 AM MST

* At 539 AM MST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Nearly two inches of 
  rain has already fallen just west of Sun City West. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Peoria, Surprise, Wittmann, Sun City West, Circle City, Sun City,
  Morristown, Beardsley and Vistancia.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3384 11224 3362 11224 3370 11281 3393 11269

$$

CK
1 follow-up statement
697 
WGUS75 KPSR 131536
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
836 AM MST SUN AUG 13 2017

AZC013-131545-
/O.EXP.KPSR.FF.W.0053.000000T0000Z-170813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
836 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 845 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3384 11224 3362 11224 3370 11281 3393 11269

$$

THW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:58 AM MST, 43 minutes earlier.

Area forecast discussion, Aug 13, 4:58 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
458 AM MST Sun Aug 13 2017

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Sufficient moisture remains in place this weekend supporting at
least a few showers and thunderstorms across central and eastern
Arizona. On Monday, a drying trend will end storm chances across the
lower elevations with only limited chances remaining across the
higher terrain. After Tuesday and through the end of the week,
mostly clear skies and dry conditions will prevail with near normal
temperatures.

&&

.DISCUSSION...
Well, the westerlies (which are expected to bring a substantial
drying trend into the area by early this week) have thrown a
curveball weather-wise with "transition-event" type weather
affecting the area for much of last evening and into the early
morning hours today. A disturbance embedded in the westerly flow
yielded better than expected dynamics along with impressive 300mb
divergence (as seen in the SPC mesoanalysis graphics) and produced a
large MCS across south central Arizona. Widespread showers and
thunderstorms have raked the central deserts since late yesterday
evening and the storms are still firing at 3 am. We have issued
numerous flood advisories and flash flood warnings, many of which
remain in effect. Weather has simply been too active to devote much
time to the upcoming forecast, so much of it remains the same as the
previous package. Trends look unchanged, with few if any storms
expected in the area by Tuesday afternoon. With moisture still in
place across south central AZ today, despite the increasing westerly
flow there remains a decent chance for storms today into tonight and
we raised our POPs accordingly. Temps today will stay a few degrees
below seasonal normals over the central deserts due to the clouds
and showers and the effect of this morning rains over the deserts.

Tuesday through Friday look be exceptionally dry for August with
surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch
range. Even though we dry out, temperatures will be hindered by
unusually low heights and thicknesses aloft. In fact, H5 heights
only in a 584-588dm range will be common much of the week (typical
for late September, not mid August). Thus, high temperatures near
seasonal normals (or even a few degrees below) seem very likely with
overnight lows locally dipping to a few degrees below normal due to
the drier airmass and efficient nocturnal cooling. Some moisture may
start to seep back into southern Arizona as early as Friday, but
more likely by Saturday as the flow begins to shift more out of the
south to southeast.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Scattered showers with an isolated thunderstorm or two will
remain in the area through just after sunrise this morning. Mid
level CIGs will scatter out by late morning. Thunderstorm chances
look to be substantially less for this afternoon/evening, but
can't completely rule out an isolated storm sometime this evening
into early tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns over the next 24 hours as winds remain
southerly at KBLH and from the southeast at KIPL through this
afternoon before turning out of the west.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Unusually dry air will settle over the districts during this time
frame with almost no chance of showers or thunderstorms through the
week. Unlike most mid-monsoon breaks, temperatures will stay near
the seasonal average. With the introduction of drier air, minimum
afternoon humidity levels will fall back to a 10-20% range though
overnight recovery will remain fair to good. Upslope afternoon wind
gusts will be stronger than typical monsoon season levels Tuesday
and Wednesday with the passage of a early fall-like weather
disturbance through northern Arizona.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...CB/MO/Kuhlman
AVIATION...Kuhlman
FIRE WEATHER...MO

In the hours before

Local storm report, Aug 12, 11:50 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1150 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      2 N GOODYEAR            33.46N 112.41W
08/12/2017                   MARICOPA           AZ   PUBLIC

            SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
            SARIVAL & MCDOWELL. - CORRECTION ISSUED FOR
            EVENT TYPE.

&&

MP
Local storm report, Aug 12, 11:52 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      2 NNW GOODYEAR          33.47N 112.42W
08/12/2017                   MARICOPA           AZ   PUBLIC

            8-10 INCHES OF WATER IN THE ROADWAY. NEAR W
            ALMERIA RD AND N 160TH AVE. CORRECTION
            ISSUED FOR EVENT TYPE.

&&

MP
Local storm report, Aug 12, 11:53 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLASH FLOOD      3 NNW GOODYEAR          33.48N 112.42W
08/12/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
            FLOODED. CORRECTION ISSUED FOR EVENT TYPE.

&&

MP
Local storm report, Aug 13, 1:54 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
154 AM MST SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLASH FLOOD      3 SSW GUADALUPE         33.32N 111.97W
08/13/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            WATER RESCUE NEAR I-10 AND RAY RD.

&&

CK
Local storm report, Aug 13, 2:46 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
246 AM MST SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     FLASH FLOOD      2 ENE TOLLESON          33.46N 112.22W
08/13/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            WATER RESCUE AT I-10 AND N 75TH AVE.

&&

CK
Local storm report, Aug 13, 3:23 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 AM MST SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     FLASH FLOOD      1 SW GLENDALE           33.52N 112.20W
08/13/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            WATER RESCUE NEAR N 67TH AVE AND W BETHANY
            HOME RD.

&&

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:05 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 12, 7:37 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 12, 7:50 PM MSTSpecial Weather StatementPSRMaricopa55 min
Aug 12, 8:56 PM MSTSpecial Weather StatementPSR64 min
Aug 12, 9:10 PM MSTSpecial Weather StatementPSRMaricopa65 min
Aug 12, 9:27 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 12, 9:55 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 12, 10:01 PM MSTSpecial Weather StatementPSR59 min
Aug 12, 10:12 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 12, 10:20 PM MSTSpecial Weather StatementPSR55 min
Aug 12, 10:26 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Aug 12, 10:38 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 12, 10:45 PM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 12, 10:54 PM MSTSpecial Weather StatementPSRPinal66 min
Aug 12, 10:59 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 12, 11:29 PM MSTAreal Flood AdvisoryPSRPinal5 hr
Aug 12, 11:34 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 12, 11:45 PM MSTFlash Flood WarningPSRPinal5 hr
Aug 13, 12:03 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 13, 1:32 AM MSTAreal Flood AdvisoryPSRMaricopa118 min
Aug 13, 1:59 AM MSTFlash Flood WarningPSRMaricopa5 hr
Aug 13, 2:29 AM MSTFlash Flood WarningPSRMaricopa5 hr
Aug 13, 2:51 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 13, 3:13 AM MSTAreal Flood AdvisoryPSRPinal2 hr
Aug 13, 3:57 AM MSTFlash Flood WarningPSRPinal3 hr
Aug 13, 4:34 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 13, 6:44 AM MSTAreal Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.